Yes, You Really Can 'Overdose' on Candy - or at Least One Type

Yes, You Really Can 'Overdose' on Candy - or at Least One Type

Yes, You Really Can 'Overdose' on Candy - or at Least One Type

"As it turns out, you really can overdose on candy - or, more precisely, black licorice", FDA officials said in a cryptic press release that went out Monday.

Fans who are 40 and older should limit their licorice intake to a maximum of two ounces, which equates to three 1-inch pieces a day. It makes the licorice sweeter but it can also cause a unsafe drop in potassium levels. "When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure".

We either love it or hate it, but the Food and Drug Administration is now warning moderation on this old-fashioned candy at Halloween. And, the link has been noted in several different medical journals over the years.

It's reversible, though; potassium levels return to normal after you stop eating too much of it. And she used to sell all kinds of licorice from around the world. A reminder black licorice can interact with some medications.

Last year, the FDA heard of at least one case of black licorice causing health problems, according to the advisory.

'Latino Victory Fund' Ad Depicts Ed Gillespie Supporter Terrorizing Minority Children
Doocy asked Gillespie what it suggested about the opposition that it would "drop that ad a week before the election". Gillespie argued that his competitor, Ralph Northam , is reluctant to hold a debate on the issues.

However, don't fret too much if you consume copious amounts of black licorice as ceasing to eat the candy should restore your potassium levels fairly quickly, bringing you back to homeostasis.

When it comes to candy preferences, black licorice might be just as divisive as candy corn.

Licorice is a shrub mainly grown in Turkey, Greece and Asia for commercial use.

First, the good news: It would take a not insignificant amount of true black licorice eaten over a long period of time for the candy to be deadly. Be sure to contact your doctor if you have questions regarding possible drug interactions.

Related news